West Virginia, 2007

Hail and Damaging Wind in West Virginia, August 25, 2007

August 25, 2007 · NWS RNK · 3 events in 1 county or zone

A few thunderstorms developed during the afternoon of August 25th. Some of the thunderstorms became severe producing hail up to the size of pennies and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few thunderstorms developed during the afternoon of August 25th. Some of the thunderstorms became severe producing hail up to the size of pennies and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 25, 2:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A COOL FRONT IS MOVING SOUTHEAST ACROSS THE OHIO VALLEY. AS THE
FRONT APPROACHES EXPECT AN INCREASED THREAT OF SHOWERS AND
THUNDERSTORMS. THE FRONT IS EXPECTED TO STALL AND BECOME
STATIONARY OVER THE AREA...AND WILL BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
HOT SFC TEMPS HAVE CONTRIBUTED TO STRONG INSTABILITY THIS
AFTERNOON. SBCAPES ARE APPROACHING 4000 J/KG NORTH OF LYH WHERE
SFC DEWPOINTS ARE POOLING IN THE L-M70S. CONVERGENCE OVER THE MTNS
IS PROVIDING THE LIFT NEED TO RELEASE THE INSTABILITY...SO WILL
HAVE TO MONITOR CLOSELY FOR DEVELOPMENT OF SVR DEEP CONVECTION.
LIKE YESTERDAY...ANY PARCEL THAT REACHES THE LFC IS HEADED TO THE
TOP OF THE ATMOSPHERE WITH VIGOR. GIVEN THE LARGE CAPE...MAIN
THREAT APPEARS TO BE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
LARGE TEMP/DEWP SPREADS OF 30-40 DEGREES...WITH INVERTED V
STRUCTURE OF LOW LEVEL SOUNDING ENVIRONMENT WILL ALSO SUPPORT
MICROBURST TYPE WIND. MEAN WIND IS OUT OF THE SW AT 7KTS...SO
EXPECT A NE DRIFT TO THE INDIVIDUAL STORM CELLS.

ONCE WE GET PAST SUNSET...INSTABILITY SHOULD WANE. HOWEVER...APPROACH
OF FRONT IN THE OHIO VALLEY WILL LIKELY BE FOCUS FOR CONTINUED
THREAT OF SHRA/TSRA DURING THE OVERNIGHT AND INTO THE DAY SUNDAY. WILL
MAINTAIN AT LEAST CHC THREAT FOR OUR NW CWA OVERNIGHT AND AREAWIDE
SUNDAY. INCREASED CLOUD WILL HELP LESSEN THE IMPACT OF THE HEAT
SUNDAY BUT DEWPOINTS WILL CONTINUE TO REMAIN ELEVATED WITH MUGGY
CONDITIONS PERSISTING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
ALTHOUGH BOUNDARY WILL BE IN A WEAKEND FORM EAST OF THE BLUE
RIDGE...AN ADDITIONAL DISTURBANCE WILL RIDGE NE ALONG IT INTO
MONDAY MORNING. THIS HAS BEEN A CONSISTENT SOLUTION OVER THE PAST
FEW DAYS...SO DID INCREASE TO LIKELY POPS IN THE SE CORNER OF THE CWA.
ON MONDAY...TRICKY TEMP AND CLOUD FORECAST AS A NE COMPONENT FROM
0-10KTS IS PROGGED UP TO H7 PER WRF MODEL SOUNDINGS AT LYH. MAV MOS
SEEMS WAY TOO WARM...AND THINKING WEDGE OF CLOUDS AND COOLER TEMPS
WILL EAT UP LYH...KEEPING THEM MUCH COOLER...AND FOLLOWED THE MET
AND FWC NUMBERS THERE. ROA COULD MAY BE COOLER THAN FORECAST IF
WEDGE GETS THAT FAR WEST...WHICH SEEMS POSSIBLE CONSIDERING THE
DEPTH OF THE FLOW. +20C H85 TEMPS RIGHT BACK INTO THE EXTREME SW
OF THE CWA...NEAR BLF...SO EXPECTING QUITE A MAX T GRID CONTRAST
FROM SW TO NE. THIS IS GOOD ENOUGH FOR SLT CHC POPS MOST PLACES ON
MONDAY. ALTHOUGH LYH MAY BREAK OUT WITH SOME SUN BY THE
AFTERNOON...THEY SHOULD SOCK RIGHT BACK IN OVERNIGHT WITH LOW
CLOUDS...CAUSING SMALL DIURNAL MONDAY AND MONDAY NIGHT IN THOSE
PARTS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
OPERATIONAL GFS HAS BEEN DOING A FLIP FLOP TIMING A STRONG COLD
FRONT WHICH WILL PASS MID TO LATE WEEK. 0Z RUN WAS MUCH FASTER
THAN PREVIOUS RUNS AND SOME OTHER LONG RANGE GUIDANCE. THE LATEST
12Z GFS IS HINTING AT MORE OF A PREFRONTAL TROUGH...AS MOST OF THE
UPPER SUPPORT IS IN SOUTHEAST CANADA...WITH THE BULK OF THE COOLER
AIR SLOWER TO ARRIVE FROM THE OHIO VALLEY. 12Z GFS ALSO MORE
SIMILAR TO 0Z GFS ENSEMBLES...WHICH PLACE AOA +20C AT H85 OVER CWA
ON THURSDAY. THUS...DECIDED TO STAY CLOSE TO WHAT WAS ALREADY IN
THE GRIDS...UNTIL A BETTER MODEL CONSENSUS FORMS. ALSO...GFS HAS A
WELL KNOWN BIAS FOR PUSHING FRONTS THROUGH TOO FAST AT THIS
RANGE...ESPECIALLY WITH WHAT HAS BECOME A DOMINANT SE UPPER RIDGE
OVER THE PAST FEW WEEKS. THINK WE WILL SQUEAK IN ONE MORE HOT DAY
AHEAD OF THE COOLER AIR ON THURSDAY...BEFORE THE PATTERN CHANGES.
BEFORE THEN...WEAK BOUNDARY WILL BE LEFT OVER IN THE SE CWA ON
TUESDAY...RESPONSIBLE FOR SOME SHWRS AND STORMS. AS THE UPPER
RIDGE LEAKS BACK EAST...SW CWA WILL BE FIRST TO WARM TUES AND
WEDNESDAY. ALTHOUGH MODEL PROFILES ARE RATHER DRY...FELT INCLINED
TO LEAVE IN AT LEAST A SLT CHC POP ACROSS THE REGION...WITH COOLER
AIR ON NE WINDS TRYING TO HOLD ON WHILE SW WINDS BUILD HOT AIR
INTO THE SW PORTION OF THE CWA. THE COOLEST AIR IN SEVERAL
WEEKS...H85 TEMPS TOUCHING 10C?...SHOULD ARRIVE NEXT
WEEKEND...RIGHT IN TIME FOR THE BEGINNING OF METEOROLOGICAL FALL.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
THIS AFTERNOON AND PERSIST THROUGH SUNSET. ADDITIONAL TSTM
ACTIVITY WILL APPROACH FROM THE OHIO VALLEY...THREATENING THE TAF
SITES LATER TONIGHT AND SUNDAY. SFC FRONT THAT IS APPROACHING FROM
THE OHIO VALLEY IS EXPECTED TO STALL OVER THE AREA SUNDAY NIGHT
WITH BKN AREAS OF CLOUD COVER PERSISTING INTO EARLY NEXT WEEK.
FRONT WILL ALSO BE THE FOCUS FOR DIURNAL CYCLE OF SHRA/TSRA.

&&

.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)

           AUGUST 25TH   AUGUST 26TH
ROANOKE    71/1978       70/1978
LYNCHBURG  71/1993       74/1903
DANVILLE   73/1968       72/1949
BLACKSBURG 66/1989       64/1959
BLUEFIELD  68/1975       69/1975

RECORD HIGHS

               AUGUST 25TH      AUGUST 26TH
ROANOKE        95/1993          98/1959
LYNCHBURG      100/1943         95/1900
DANVILLE       98/1998          98/1968
BLACKSBURG     90/1993          91/1993
BLUEFIELD      89/1995          87/1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
CLIMATE...
Hazardous weather outlook, Aug 25, 3:45 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SAT AUG 25 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
445 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY WILL BE HIGH...
SO ANY STORMS THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF
THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER
HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL PASS THROUGH THE AREA BY SUNDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AHEAD OF THE
FRONT SUNDAY...AND STRONGER WIND FIELDS ALOFT MAY HELP PRODUCE
DAMAGING WIND GUSTS IN THE STRONGER STORMS. IN ADDITION...LOCALLY
HEAVY DOWNPOURS ARE LIKELY...WITH MULTIPLE STORMS MOVING OVER SOME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-260930-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
445 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING IN THE PIEDMONT. INSTABILITY WILL BE HIGH... SO ANY STORMS
THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF THE STORMS MAY
BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLOW MOVING COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS AHEAD OF THE FRONT
SUNDAY AFTERNOON INTO SUNDAY NIGHT...AND STRONGER WIND FIELDS ALOFT
MAY HELP PRODUCE DAMAGING WIND GUSTS IN THE STRONGER STORMS. IN
ADDITION...LOCALLY HEAVY DOWNPOURS ARE LIKELY...WITH MULTIPLE
STORMS MOVING OVER SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 2:22 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT AUG 25 2007

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-252115-
WATAUGA NC-WILKES NC-SURRY NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-
PATRICK VA-SMYTH VA-WYTHE VA-FLOYD VA-FRANKLIN VA-BLAND VA-
TAZEWELL VA-MONTGOMERY VA-GILES VA-CRAIG VA-BOTETOURT VA-AMHERST VA-
BATH VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-CARROLL VA-
PULASKI VA-ROANOKE VA-BEDFORD VA-ROCKBRIDGE VA-ALLEGHANY VA-
322 PM EDT SAT AUG 25 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS BETWEEN NOW
AND 8:00 PM THIS EVENING.  THE HOT AFTERNOON TEMPERATURES ARE MAKING
THE ATMOSPHERE VERY UNSTABLE...AND THIS WILL CONTRIBUTE TO POSSIBLE
SEVERE THUNDERSTORM FORMATION.  PENNY SIZE HAIL AND DAMAGING WIND
GUSTS ARE POSSIBLE WITH THE STORMS THAT DEVELOP.

PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

11
Local storm report, Aug 25, 3:49 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CHECK                   37.05N 80.18W
08/24/2007  E0.75 INCH       FLOYD              VA   AMATEUR RADIO

0315 PM     HAIL             2 NE JEFFERSON          36.44N 81.44W
08/24/2007  E1.00 INCH       ASHE               NC   PUBLIC

            HAILED FOR 20 MINUTES.

&&

RSTONEFI
Special weather statement, Aug 25, 4:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SAT AUG 25 2007

WVZ045-252200-
GREENBRIER WV-
503 PM EDT SAT AUG 25 2007

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
RENICK TO 5 MILES NORTHWEST OF ALDERSON...MOVING EAST AT 10 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR...WILLIAMSBURG AT 510 PM
EDT...TROUT AT 515 PM EDT...ASBURY AT 525 PM EDT...RENICK AT 535 PM
EDT...FALLING SPRING...RENICK AT 540 PM EDT...RONCEVERTE...RONCEVERTE
AT 550 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

STONEFIELD

The radar

The Roanoke radar (KFCX), 100 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greenbrier

When
August 25, 4:10 PM EST
Where
Greenbrier County, 9 mi NW of Lewisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.892, -80.567

Hail, Greenbrier

When
August 25, 4:15 PM EST to 4:25 PM EST
Where
Greenbrier County, 7 mi NW of Lewisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.872, -80.541

Hail up to the size of pennies fell for 10 minutes and covered the ground.

Thunderstorm Wind, Greenbrier

When
August 25, 4:45 PM EST
Where
Greenbrier County, Renick
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.980, -80.370

Thunderstorm winds downed trees on Brownstown Road. Power lines were also downed onto a car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56609, 56608, 56611.